Marine Thunderstorm Wind, Lake St Clair (U.S. Portion)
- When
- August 5, 11:26 AM EST
- Where
- Lake St Clair (U.S. Portion) forecast zone, 2.81 mi S of St Clair Shores
- Measured
- 34 kt (39 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.430, -82.870
Thunderstorms moving through Lake St. Clair produced wind gusts around 35 knots.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Thunderstorms moving through Lake St. Clair produced wind gusts around 35 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 5, 9:22 AM EST, 2 hours 4 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 1022 AM EDT Mon Aug 5 2024 .KEY MESSAGES... - There is a Marginal Risk of severe thunderstorms along and south of M-59 and a Slight Risk along and south of I-94. The primary time window for the strongest storms is from 2 PM this afternoon until 10 PM this evening. - There is a Marginal Risk of excessive rainfall across all of Southeast Michigan and a Slight Risk along and south of the I-96 corridor. Heavy rainfall and localized flooding are possible this evening and again late tonight and Tuesday morning. - Dry and cooler weather with lower humidity moves in for the mid week period. && .UPDATE... Monitoring a cluster of storms now just east of the US-131 corridor, tied to a ripple of low pressure along the stalled frontal boundary draped from Kenosha, WI to Port Sanilac, MI. Surface based instability is already increasing south of the front as the nocturnal cap quickly mixes out, with sfc dew points in the lower 70s suggestive of SBCAPE of around 2000 J/kg by arrival time. This supports continued eastward propagation of the storms south of the M- 59 corridor early this afternoon, as does analyzed wind shear of around 30 knots. So far the storms have been sub-severe, but these parameters will be supportive of an isolated to scattered severe threat as they arrive shortly before noon. Assuming the storms hold together through the early afternoon, additional redevelopment this evening carries increasing uncertainty as wake subsidence will take time to wane. The front remains progged to hold near the I-69 corridor through the bulk of the day before sinking south this evening, so there remains a potential pool of instability that keeps a chance of additional showers and storms, again mainly south of M- 59, through about 10pm. The previous forecast remains in good shape, but the update provides refined (earlier) timing of PoPs to account for morning radar trends. && .PREV DISCUSSION... Issued at 627 AM EDT Mon Aug 5 2024 AVIATION... Ribbon of enhanced low-level moisture continues to feed into the region this morning priming the column for more widespread convective activity later today. Conditions are less conducive for storm development at FNT and MBS as a cold front passes through during through the first half of today in conjunction with any remnant convection from the west. Broader storm coverage expected from PTK south as the frontal timing should be better aligned with the peak in the diurnal cycle, maximizing surface-based instability for scattered activity. The front then meanders south of the MI/OH border this evening while a wave of low pressure rides along the boundary and into the area early Tuesday morning. This yields another opportunity for showers and some rumbles of thunder with a period of steadier rainfall. Prevailing conditions will largely be VFR, but MVFR drops in visibility (and to a lesser degree ceilings) are possible within the heaviest downpours. Winds still remain rather light (AOB 10 knots) featuring a veering trend with the passage of the front and the establishment of high pressure over the upper Midwest. Flow direction continues to pivot toward the east Tuesday. For DTW/D21 Convection...Initial period of showers plausible late morning then scattered thunderstorms begin to fire early this afternoon with the arrival of a cold front. A lull in storms expected tonight before rain returns with some rumbles of occasional thunder Tuesday morning upon the arrival of a low pressure system. DTW THRESHOLD PROBABILITIES... * Low for ceiling at or below 5000 ft prior to 18z today, then medium though Tuesday morning. * Medium for thunderstorms this afternoon/evening, then low overnight into Tuesday morning. PREV DISCUSSION... Issued at 447 AM EDT Mon Aug 5 2024 DISCUSSION... An active period of showers and thunderstorms gets underway as a potent but slow moving cold front settles southward across Lower Mi today. Existing convective remnants are supported by the forward motion of the front which is driven by fast WNW flow aloft and broad/subtle mid level height falls. Veered flow in the 850-700 mb layer is also aiding moisture transport and producing a corridor of elevated instability out ahead of the front while producing hints of new development upstream from southern WI into Lake Michigan leading up to sunrise. Factor in the favorable wind profile of +35kt effective bulk shear and the scenario favors a few more shower/storm clusters during the morning affecting SE Mi mainly north of I-69. Residual clouds are left behind during the transition to a surface based instability profile this afternoon. Model MSLP consensus has the cold front positioned west to east roughly along the I-69 corridor by 18Z. Surface support is enhanced by a weak low pressure reflection that may serve as a tracer for timing on additional storm clusters arriving from southern WI/northern IL that develop leading up to sunrise this morning and then move eastward. Some sort of hybrid nocturnal to surface based transition becomes possible across Lower Mi in this case, or just new surface based convection along and ahead of the front during peak afternoon instability. HREF mean surface CAPE is projected in the 1000-2000 J/kg range mainly south of the M-59 corridor by 21Z into this evening coinciding with bulk shear generally less than 30 kts but still adequate for an entry level supercell composite combination of shear and instability. Initially discrete storm mode does pose a low tornado risk before trending toward damaging wind and large hail as primary hazards in the SPC Slight Risk area until the front moves south of the Ohio border this evening. The cold front stalls across northern IN/OH as a stronger wave of low pressure rides along it tonight. This system opens the time window for greater excessive rainfall potential in Lower Mi late tonight and Tuesday as the pattern becomes low level jet dominated along and ahead of the low track. HREF mean PW near 2 inches illustrates the moisture rich downstream environmental air mass tapped into by convective clusters as they originate and run downstream in the mean flow faster the the larger scale surface system. There is then potential for effectively regenerating clusters of convection capable of inch per hour rainfall rate as the low level jet nocturnally matures. The 00Z HREF run and regional model consensus maintain reasonable areal coverage consistency compared to the going forecast which has a 1 to 2 inch QPF swath toward the Ohio border. Totals then diminish with northward extent to below a half inch generally north of a line from Midland to Port Huron matching up reasonably well with the larger scale position of the mid level front. Hints of a slower eastward pace on the low pressure system show up later Tuesday into Tuesday evening as tropical system Debby reaches the SE Atlantic coast. The Ohio valley low pressure system is not tapping into this tropical moisture, however the slower pace could translate into an increased POP trend for SE Mi for Tuesday evening. Passage of the low into the mid Atlantic coast does allow for high pressure advancement into Lower Mi during Wednesday bringing cooler and less humid air to the region. MARINE... A cold front will push into the southern Great Lakes through the afternoon and evening today. This cold front will coincide with an area of better instability and will result in some better coverage of showers and thunderstorms. The best coverage is expected to reside over or between Lake St. Clair to Lake Erie, where there will be an elevated risk of severe weather. All potential severe modes will be in play for any severe weather development. Any strong to severe thunderstorms will be capable of producing strong wind gusts to or in excess of 40 knots, hail to or in excess of 3/4 inch, and/or waterspout development. The severe weather threat will wane late tonight, with widespread rain and some embedded elevated thunderstorms then expected to fill in over a greater portion of the Great Lakes tomorrow morning. Wind direction will hold from the northeast tomorrow, after the front clears most of Michigan. High pressure builds in after the passage of the front, bringing dry weather through the midweek period. HYDROLOGY... There is a Marginal Risk of excessive rainfall across all of Southeast Michigan and a Slight Risk along and south of the I-96 corridor today and tonight. A potent but slow moving cold front settling southward across Lower Michigan will be the focus for increasing coverage of showers and thunderstorms today through tonight and into early Tuesday. Scattered strong to possibly severe thunderstorms are possible south of M-59 which will be capable of locally heavy rainfall approaching rates of 1 to 2 inches per hour. Better potential for heavy rainfall is possible in a second round of showers and thunderstorms late tonight into Tuesday morning. Widespread totals around a half inch are expected with localized totals possibly exceeding 2 inches mainly along and south of I-96. Both the scattered afternoon and evening storms combined with the second round overnight and Tuesday bring potential for flooding of urban, low-lying, and otherwise flood prone areas. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...None. Lake Huron...None. Lake St Clair...None. Michigan waters of Lake Erie...None. && UPDATE.......TF AVIATION.....KGK DISCUSSION...BT MARINE.......AM HYDROLOGY....BT You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 527 AM EDT Mon Aug 5 2024 MIZ063-068>070-075-076-082-083-060930- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 527 AM EDT Mon Aug 5 2024 This hazardous weather outlook is for portions of southeast Michigan along and south of the M-59 corridor. .DAY ONE...Today and Tonight There is a Marginal Risk of severe thunderstorms this afternoon and this evening along and south of the M-59 corridor and a Slight Risk along and south of the I-94 corridor to the Ohio border. Isolated supercells to scattered multicell clusters are the expected storm modes which present a low tornado risk trending toward increased damaging wind potential of 60 mph or greater and large hail of 1 inch or larger as the primary hazards and mainly from 2 PM to 10 PM. Storms will have a west to east motion near 40 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Heavy rainfall and flooding are also possible this afternoon and this evening, however a more widespread and favorable pattern develops late tonight and Tuesday. Widespread rainfall around a half inch is expected with localized totals possibly exceeding 2 inches mainly along and south of I-96. Both the scattered afternoon and evening storms today combined with the second round overnight and Tuesday bring potential for flooding of urban, low-lying, and otherwise flood prone areas. .SPOTTER INFORMATION STATEMENT... Dispatchers please notify your emergency managers immediately. Spotter activation may be needed this afternoon and this evening. MIZ047>049-053>055-060>062-060930- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- 527 AM EDT Mon Aug 5 2024 This hazardous weather outlook is for portions of southeast Michigan along and north of the I-69 corridor toward the Tri Cities and northern Thumb. .DAY ONE...Today and Tonight There is a chance of thunderstorms today and tonight however storms are not expected to reach severe intensity. The strongest storms will be capable of hail less than 1 inch and wind gusts less than 60 mph as the primary hazards and mainly from 2 PM to 10 PM. Storms will have a west to east motion near 40 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Heavy rainfall and flooding are also possible this afternoon and this evening, however a more widespread and favorable pattern develops late tonight and Tuesday. Widespread rainfall around a half inch is expected with localized totals possibly reaching the 1 to 2 inch range. Both the scattered afternoon and evening storms today combined with the second round overnight and Tuesday bring potential for flooding of urban, low-lying, and otherwise flood prone areas. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-060930- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 527 AM EDT Mon Aug 5 2024 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight There is a chance of thunderstorms today and tonight mainly south of Presque Isle. There is a Marginal Risk of severe thunderstorms for Lake St Clair and a Slight Risk for Lake Erie. Storm modes present a low waterspout risk trending toward increased damaging wind potential of 50 knots or greater and large hail of 1 inch or larger as the primary hazards and mainly from 2 PM to 10 PM. Storms will have a west to east motion near 35 knots. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. BT
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1156 AM EDT Mon Aug 5 2024
MIZ063-069-070-076-051645-
Macomb MI-Oakland MI-St. Clair MI-Wayne MI-
1156 AM EDT Mon Aug 5 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN WAYNE...EASTERN
OAKLAND...MACOMB AND SOUTHEASTERN ST. CLAIR COUNTIES THROUGH 1245 PM
EDT...
At 1155 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ortonville to near Sterling Heights to
Detroit. Movement was east at 50 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Macomb Township around 1205 PM EDT.
Romeo around 1210 PM EDT.
New Baltimore around 1215 PM EDT.
Harsens Island around 1220 PM EDT.
Algonac and Armada around 1225 PM EDT.
Richmond around 1230 PM EDT.
Marine City around 1235 PM EDT.
Other locations impacted by these storms include Anchorville, Keego
Harbor, Waterford, Roseville, Shelby Township, Ray Center, Utica,
Washington, Lathrup Village, and Auburn Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4281 8248 4276 8247 4261 8252 4255 8259
4255 8265 4250 8270 4254 8276 4254 8281
4244 8283 4237 8288 4235 8294 4236 8317
4252 8328 4278 8350 4293 8247 4292 8246
TIME...MOT...LOC 1555Z 272DEG 44KT 4280 8342 4260 8308 4237 8310
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MannThe Detroit radar (KDTX), 58 km away, was scanning. The volume nearest the first event began at 16:25 UTC.
2 marine thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Lake St. Clair in 2024Every state in 2024This day in weather history
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208235, 1208236.